What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 29, 2:06 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Dec 29, 2:06 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
206 PM EST Sun Dec 29 2024
.SYNOPSIS...
While the steadier rain has tapered off to showers...the responsible
storm system will now generate strong winds for many areas as it
will pass just to the west of Buffalo tonight and Monday. Another
area of low pressure will move out of the Ohio valley on Tuesday to
bring us another bout of rain Tuesday afternoon through New Years
Eve. A pattern change on New Years Day will then be followed by a
prolonged stretch of cold wintry weather that will persist through
at LEAST through NEXT weekend. This will likely include a long
duration lake effect event and possibly a general snow storm. No
doubt...the start of the New Year will be quite active.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
A still deepening area of low pressure that will be over western
Lake Erie this evening will pass to the west of our forecast area
during the course of the overnight. While this system will become
vertically stacked over Lake Huron by daybreak Monday...it will push
its associated cold front through the far western counties during
the wee hours of the overnight. This scenario will continue to
support some showers throughout the region...but the main area of
steady rain has moved off to the north. Additional rainfall (basin
average) for the remainder of the afternoon and tonight should
average under a tenth of an inch.
The main concern with this deep storm system though will be the
strong winds that it will generate. The first round of potentially
damaging winds will occur this afternoon and evening between the
Chautauqua ridge and Lake Erie where southeast downslope winds could
gust as high as 60 mph. The culprit will be a 60-70kt low level jet
within the warm sector of the aforementioned storm system. While
these winds will largely be held abv an inversion based arnd 5kft...
a portion of these winds could mix to the sfc.
The more widespread wind threat will be found near and northeast of
Lake Erie...where strong southerly winds will veer to the southwest
along and immediately behind the passing cold front. While several
ingredients will be present for strong winds...the low level jet
within the cold advection will only feature winds of 40-50 kts. This
should help to minimize the threat for damaging winds. Regardless...
funnelling up the lake will keep the risk in place late tonight
through Monday morning. Sfc wind gusts will be as high as 50-60 mph
near and northeast of Lake Erie while the remainder of western New
York can expect gusts closer to 40 mph.
Otherwise...Monday will feature a fair amount of cloud cover along
with some scattered nuisance rain and wet snow showers with
temperatures that will be fairly steady within a few degrees of 40.
The deep sfc low will exit to the north across Quebec Monday
night...while a shortwave ridge will build across the Lower Great
Lakes. This will encourage a short period of fair dry weather to
return...although some residual rain and wet snow showers will be
found east of Lake Ontario.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A broad trough spread across much of the Continental United States
Tuesday, supporting multiple shortwave passages early in the week
will support active weather to close out 2024 and open up 2025.
Looking into the details, a rapidly developing surface low passing
across the Ohio Valley Tuesday morning will transfer its energy over
to a secondary surface low developing near New Jersey/Long Island.
This low will then advance northeast towards Maine by Wednesday
morning. Initially, rain will spread from southwest to northeast
Tuesday afternoon and last throughout the night. While cold air will
begin to filter into the region, temperature profiles continue to
support most of the precipitation throughout the day Tuesday to
remain as rain. Colder air (temperatures at 850mb dropping to around
-6C) will being to fill into the region in the wake of the surface
low entering the Northeast, resulting in a switch over to snow New
Years Day morning and afternoon.
Winter will then make it's reprise Wednesday night, with cold arctic
air spilling across the area as the aforementioned surface low
intensifies while tracking into from coastal Maine to the Canadian
Maritimes. Wrap around moisture, with west-northwest flow combined
with the cold air (temperatures at 850mb dropping to around -10C)
will initiate a period of lake effect snow east of both Lakes Erie
and Ontario Wednesday night. Lake effect snow will then continue
into Thursday and further into the week as upstream connections help
boost the organized lake band. While it continues to remain on the
earlier for exact band placement and snow totals, the potential for
more than 7 inches of snow is likely. Details will be further ironed
out in the coming days, but in the meantime continue reading in the
next section for a general idea with the later half of the week and
into the weekend.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Looking ahead to late this week and next weekend, large scale
troughing is expected over much of the eastern CONUS, and especially
across the Great Lakes Region. While the large scale pattern is not
an anomalously low mid-level trough, this pattern looks to be
sticking around at least into the second week of January with below
normal temperatures and the return of wintry precipitation.
Northwesterly flow aloft will continue to bring 850mb temps 5-10C
degrees below normal for early January.. Latest GEFS has little
model spread in 850mb temps mainly ranging from -12 to -16C Thursday
through next weekend. Forecast highs will be in the 20s for most
Thursday through Sunday across western and north-central NY.
However, with these colder temperatures aloft, the main forecast
concern through the long term will be a prolonged period of lake
effect snowfall through next weekend. As the midweek coastal
low lifting north kicks off the upper level pattern we will see
through the remainder of the week, westerly to northwesterly
flow over the lakes will support lake effect snowfall. Latest
GFS forecast soundings off Lakes Erie and Ontario show colder
temperatures aloft supporting lake induced ELs to climb to 6-8
kft. 925-700mb directional shear is minimal through Thursday,
but then increasing forecast uncertainty arises among the
modeling systems for Friday into Saturday with minor
fluctuations in wind directions. GEFS, EC, and CMCE all have
minor differences with the timing of a secondary 500mb trough
axis Friday that would increase low-level directional shear and
turn flow more northwesterly, disorganizing and weakening lake
effect snowfall. Nearly half of the CMCE members are slower with
this trough keeping 850mb winds out of 250-260 for 6-12 hours
longer through Friday night. After the passage of this trough
axis, northwest flow looks likely for the remainder of the event
where multiband lake effect snow may continue into late Sunday.
As it stands right now, areas of snowfall look mainly focused south
of the Buffalo metro, mainly across the Southern Tier, off Lake Erie
and over the Tug Hill and Oswego Co off of Lake Ontario. Latest NBM
probabilities of exceeding 12" of snowfall Thursday through Friday
night are greatest (50-70%) east of Lake Ontario along the Tug Hill
where west to north-northwesterly flow will still support a long
fetch across the lake surface. Probabilities are much lower (>25%)
east of Lake Erie likely due to the more disorganized nature of the
lake effect bands through parts of this event, but regardless
hazardous winter conditions still look possible.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Scattered rain showers and cigs of 2500-3500 ft will be found across
the bulk of western and north central New York for the remainder of
the afternoon...while IFR cigs in the Srn Tier will marginally
improve to MVFR levels.
Cigs will generally remain between 2500-3500 ft tonight...although
IFR conditions are expected to return to the higher airfields of the
Srn Tier. Meanwhile...sfc winds will increase with some areas
forecast to pick up gusts to 35 knots. In areas where winds
temporarily drop off...a southerly 40-50 kt low level jet will
produce some low level wind shear.
On Monday...the largest issue will be very strong winds near Lake
Erie and across the IAG Frontier where gusts could exceed 45-50 kts.
The bulk of the region though should only experience gusts to 40
knots. Otherwise...most areas will experience MVFR cigs with some
mixed rain and wet snow showers. Sites across the Srn Tier will
have IFR to LIFR cigs.
Outlook...
Tuesday...Rain returns Tuesday afternoon with VFR conditions
deteriorating to MVFR levels.
Tuesday night and Wednesday. Mainly IFR conditions in rain.
Thursday and Friday...IFR in bands of lake effect snow east of the
Lakes, otherwise MVFR/VFR.
&&
.MARINE...
A deepening surface low will track into the central Great Lakes
tonight and Monday. Initially southerly flow ahead of the low will
not mix to the surface, but as the low passes by to the west
southwesterly winds will pick up considerably on both lakes. Most of
the gale watches were upgraded to warnings, except for parts of the
south shores of Lake Ontario. The Niagara River was also added to
the gales, along with small craft headlines for all waters that
didn't have gales. Have the highest confidence in gales on Lake
Erie, with Lake Ontario still somewhat marginal. Temperatures behind
the surface low will only be in the 40s, which may limit mixing to
the water surface some. Even so the strong winds aloft support the
gale warnings issued.
Winds will drop off Monday night, but expect a period of small craft
advisories will be needed after the gales drop off.
&&
.HYDROLOGY...
Warm weather today will melt a lot of the snow pack currently
in place. Up to 1 to 2 inches of Snow Water Equivalent (SWE) was
in place east of Lake Erie, and 2 to 4 inches on the Tug Hill.
Based on gauges on the Buffalo creeks much of this snow pack has
melted, an there's been little signs that ice is thick enough
to cause any ice jams. It's possible we'll see brief spikes on
our Buffalo creek gauges, which will only be showing ice
movement and not indicative of actual flows.
Otherwise, rainfall amounts have trended down to a quarter to a
half inch. Based on this, the risk for flooding is low with a
potential for the Buffalo Creeks and Black River basin to reach
action stage.
&&
.TIDES/COASTAL FLOODING...
Winds will increase abruptly as low pressure passes by to the west
tonight. Southwest to west winds will reach gale force on Lake
Erie, which will result in rises in water levels. At this time
rises to about 8 feet are likely, which may cause splashover
issues along the immediate lakeshore. This includes Route 5 near
Hamburg, and may impact portions of the Buffalo Harbor and
Canalside. Based on this upgraded to a Lakeshore Flood Warning.
&&
.CLIMATE...
A warm airmass is still in place over the Lower Great Lakes
region today. Record high maximums and record warm minimums
will be possible for our three climate sites. Below are listed
the record warm temperatures for our three climate sites for
today, December 29th.
Site.........Record Maximum (F)...Record Warm Minimum (F)
Buffalo.........61 (1990)...............44 (1884)
Rochester.......63 (1984)...............44 (2003)
Watertown.......55 (1990)...............42 (2003)
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Warning from 10 PM this evening to 4 PM EST Monday
for NYZ001-002-010-011.
Wind Advisory from 7 AM to 4 PM EST Monday for NYZ003.
Wind Advisory until 7 PM EST Monday for NYZ007.
Lakeshore Flood Warning from 10 PM this evening to 1 PM EST
Monday for NYZ010-019-085.
Wind Advisory until 4 PM EST Monday for NYZ012-020.
High Wind Warning until 4 PM EST Monday for NYZ019-085.
MARINE...Gale Warning from 10 PM this evening to 7 PM EST Monday for
LEZ020-040-041.
Gale Warning from 10 PM this evening to 7 PM EST
Monday for LOZ030.
Gale Warning from 4 AM to 7 PM EST Monday for LOZ042-062.
Small Craft Advisory from 7 AM Monday to 1 PM EST Tuesday
for LOZ043-044.
Gale Warning from 7 AM to 10 PM EST Monday for LOZ045-
063>065.
Small Craft Advisory from 1 PM Monday to 1 AM EST
Tuesday for SLZ022-024.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...EAJ
LONG TERM...Brothers
AVIATION...RSH
MARINE...Apffel
HYDROLOGY...Apffel
TIDES/COASTAL FLOODING...Apffel/Brothers
CLIMATE...ThomasHazardous weather outlook, Dec 29, 5:21 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
521 AM EST Sun Dec 29 2024
NYZ013-014-021-301030-
Livingston-Ontario-Allegany-
521 AM EST Sun Dec 29 2024
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Gusty winds are possible tonight, with gusts to 45 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gusty winds are possible Monday, with gusts to 45 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001-002-011-301030-
Niagara-Orleans-Genesee-
521 AM EST Sun Dec 29 2024
...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST
MONDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ003-301030-
Monroe-
521 AM EST Sun Dec 29 2024
...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM EST MONDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ010-301030-
Northern Erie-
521 AM EST Sun Dec 29 2024
...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST
MONDAY...
...LAKESHORE FLOOD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST MONDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Lakeshore Flood Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Lakeshore Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004>006-008-301030-
Wayne-Northern Cayuga-Oswego-Lewis-
521 AM EST Sun Dec 29 2024
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is the potential for heavy lake effect snow Wednesday night
through Saturday. Uncertainty remains on the exact placement of the
heaviest snowfall, but in general the heaviest snows are expected
east of the lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ007-301030-
Jefferson-
521 AM EST Sun Dec 29 2024
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST
MONDAY...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is the potential for heavy lake effect snow Wednesday night
through Saturday. Uncertainty remains on the exact placement of the
heaviest snowfall, but in general the heaviest snows are expected
east of the lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ019-085-301030-
Chautauqua-Southern Erie-
521 AM EST Sun Dec 29 2024
...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST
MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST
MONDAY...
...LAKESHORE FLOOD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST MONDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Lakeshore Flood Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Lakeshore Flood Warning.
There is the potential for heavy lake effect snow Wednesday night
through Saturday. Uncertainty remains on the exact placement of the
heaviest snowfall, but in general the heaviest snows are expected
east of the lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ012-020-301030-
Wyoming-Cattaraugus-
521 AM EST Sun Dec 29 2024
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST
MONDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is the potential for heavy lake effect snow Wednesday night
through Saturday. Uncertainty remains on the exact placement of the
heaviest snowfall, but in general the heaviest snows are expected
east of the lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-301030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
521 AM EST Sun Dec 29 2024
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST
MONDAY...
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ043-044-SLZ022-024-301030-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
521 AM EST Sun Dec 29 2024
This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ042-062-301030-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
521 AM EST Sun Dec 29 2024
...GALE WARNING IN EFFECT FROM 4 AM TO 7 PM EST MONDAY...
This Hazardous Weather Outlook is for portions of Lake Ontario.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ045-063>065-301030-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
521 AM EST Sun Dec 29 2024
...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM EST MONDAY...
This Hazardous Weather Outlook is for portions of Lake Ontario.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Apffel